Wednesday, March 09, 2011

Shut Up and Take Your Paxil

PhotobucketI have been taking the antidepressant, Paxil (or its generic, Paroxetene) for many years. Every now and then, I decide to wean myself off of it because I convince myself that I no longer have anything to be anxious about.I am retired with none of the tensions that I felt while holding down a job, my children are grown and not giving me any trouble, and I am not encumbered by a husband to aggravate me So, I don't need the Paxil any more, right? Wrong, apparently.

I told my doctor what I was planning and he recommended that I cut back to one-half pill every day for a couple of weeks, then stop altogether. But, he went on to say that if I began to feel anxious, I should go back to the half-pill.  So, that's what I did. I pared back to a half a pill a day for two weeks and, feeling no adverse effects, felt it was safe to carry out the rest of my plan.

After only a couple of days without the pills, I began to feel a bit odd, like there was a really tight band around my head. My thinking seemed fuzzier than usual. I started having bad dreams that had me waking up feeling scared to death.

When I started bursting into tears during PBS retrospective of Les Miserables and then during particularly touching television commercials, like the one where that adorable puppy's  sleep is disturbed because he can't find a safe place for his bone, I realized it was time to give up.

What had I been thinking?  I need the Paxil. I'm too old to go through withdrawal. Why give up something that is so obviously good for me and makes me feel so much better?

Sometimes, surrender is a relief.

Stay tuned.

15 comments:

Darlene said...

May daughter has been on anti-depressants for years and her psychiatrist refused to renew her prescription unless he saw her again. She couldn't afford his $150 office fee so she went off of her meds. I am concerned because she is depressed again. I offered to pay for the visit and her meds, but she is determined to 'hang in there'. I do not see this as a wise decision.

Wish her luck.

Betty said...

Apparently, "hangin' in there" is not the way to go when you stop taking antidepressants. I found out the hard way.

Olga said...

I have been taking anti depressant for about as long and I am quite convinced it is a life time deal. Good that you recognized the changes and could do something about it.

Linda said...

My doctor, my pharmacist, and my nutritionist all advised me not to stop taking my antidepressant. Their story is that the brain produces less seratonin as we age and taking an antidepressant helps in maintaining a sense of well being.

kenju said...

I have never had to take those, but if it were me, I'd do anything within my power not to have to take them.

Arkansas Patti said...

Is there maybe a withdrawal period that will eventually go away if you are off them for a while. I'm like Judy, I hate any kind of pill.

NitWit1 said...

I think the physician should have counseled you on the correct protocol for withdrawal.Or reduced doseage a little for a longer period of time.

The little dog's anxiety over somebody stealing his bone may need Paxil. At least I would not dare steal my dog's toys or bones. I feel anxiety throwing away her shredded toys.

patsy said...

take it if it gives you comfort.

Margie's Musings said...

When I was young and very anxious and overworked, I took an antidepressant called valium. It was not a good idea. I was terribly, terribly depressed...worse then ever. I was in a black hole.. I flushed them down the stool.

I am not depressed anymore and have not been for twenty years now. I probably should be since i lost Bob last year...but I'm not. I try to stay busy and happy. That works for me. I do whatever I can to avoid taking meds of any kind.

Margie's Musings said...
This comment has been removed by the author.
DirkStar said...

I think I could use some Paxil...

betty said...

Olga: I think you're probably right.

Linda: My doctor is good about letting me decide about the antidepressant. He knows I'll go back to them if I need them.

Kenju: You're lucky you don't have to take any meds. Maybe you're not old enough. lol

Arkansas Patti: I shouldn't have used the word "withdrawal". Paxil isn't addictive. I don't think it is a strong as some of the others on the market.

Margie: I'm glad you are staying busy. You'll know it if you are ever depressed. I hope you can avoid any medications.

Hi, Dirk: Glad to see you again. If you think you need Paxil, you may be right. It really makes me feel better.

AngelMc said...

This post made me smile. I have been on some kind of anti-depressant for years...Effexor, Lexapro and not generic Celxa...and I have tried and tried to get off of it.
And when I do, invariably my friends and co-workers will ask me, "Are you off your medicine?" Sigh and I'll start it back.

Better is Possible said...

I too have been on anti depressants for years! Since 1996. I have weaned myself down to 1/2 pill (10mg) of celexa every other day. Several years ago I completed a MA in counselling pyschology and the research seems to be leaning in the direction of NOT needing the pills. However, every time I go about 3 weeks without med's at all I get overcome with anxiety and all its paralzying symptons. My latest doctor (they all seem to be retiring) compared the meds to fertilizer for the brain. It helps the seratonin 'grow'. I don't think withdrawal is the correct term, but I do believe there is a effect when we stop taking them. I wonder if its the placebo effect that make them work for me. At any rate if that's what it is, I think I'll just stay on this low dosage. I'm in a great space in my life and have to resist the urge to judge/condemn myself for still needing the pill. I fluctuate in my thoughts and feelings, but today, I am resigned to keep taking what is working. Life is good.
Thanks for your post. It's good to know I'm not alone in my pursuit to get off the meds and to know that other ladies are having the same struggle. Ironically, I would never advice my clients to stop taking their meds.
Please keep us posted.

Val said...

You're probably experiencing withdrawal symptoms. It's not a good idea to cut down on an antidepressant that quickly. This one, apparently has some pretty nasty withdrawal effects as I discovered here:
http://depression.about.com/od/paroxetine/a/paxilwithdrawal.htm

I can sympathise. I've come off several antidepressants after long use, and also a few years ago withdrew from a 19 year addiction to Valium.

It's worth trying again, but very very slowly - and try to find someone sympathetic to help you through it. Your doctor (like mine) doesn't sound particularly clued-up. I read all I could about withdrawal and ended up doing it alone, most of the time.